Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 76, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 9, 2003, 6:10 PM CDT for Morgan County, Scott County, Illinois. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2003, 6:10 PM CDT (23:10 UTC)
- Expired
- May 9, 2003, 7:15 PM CDT
- In force
- 65 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
Counties Morgan County, IL, Scott County, IL
The radar
The St Louis radar (KLSX), 96 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 4:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2615 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 727 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 348 m²/s²
- 0-3 km storm-relative helicity
- 389 m²/s²
- Significant tornado parameter
- 5.6
- Supercell composite
- 21.6
The text
As transmitted, in the capitals the NWS used until 2016.
337 WUUS53 KILX 092310 SVRILX ILC137-171-100015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 609 PM CDT FRI MAY 9 2003 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MORGAN COUNTY IN WEST CENTRAL ILLINOIS SCOTT COUNTY IN WEST CENTRAL ILLINOIS * UNTIL 715 PM CDT * AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF ALSEY...OR ABOUT 7 MILES WEST OF WHITE HALL...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ALSEY MANCHESTER MURRAYVILLE WOODSON JACKSONVILLE FRANKLIN THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH... DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LARGE HAIL IN EXCESS OF 2 INCHES WILL ACCOMPANY THIS DANGEROUS STORM. MOVE INDOORS AND STAY AWAY FROM WINDOWS. ABANDON CARS AND MOBILE HOMES IF YOU ARE IN THE WARNED AREA. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES AT ANY TIME. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 3944 9067 3931 9051 3957 8995 3987 9010 $$ MILLER NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:09 PM CDT, 4 hours 1 minute earlier.
Area forecast discussion, May 9, 2:09 PM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 205 PM CDT THU MAY 8 2003 NUMEROUS FCST CONCERNS IN THE SHORT TERM...STEMMING AROUND SVR WEATHER THREATS AND HEAVY PCPN POSSIBILITIES. LOOKS LIKE ONE ROUND LATER TONIGHT THAT MAY BE MORE OF A HEAVY RAINER...WITH A MUCH MORE SERIOUS LOOKING SEVERE SITUATION LATE TOMORROW AFTERNOON AND EVENING. LATEST SFC CHART SHOWING THE WARM FRONT HAS NOW PROGRESSED NWRD TO AROUND CHI...EXTENDING ACROSS N IN AND CNTRL OHIO. MAIN SFC LOW NOW OVER S-CNTRL MN WITH COLD FRONT DROPPING SWRD OVER IA AND NW MO. SFC DEWPOINTS HAVE SOARED INTO THE LOW 70S AND TEMPS INTO THE LOW AND MID 80S. SAT PICS SHOWING THAT THE CU FIELD HAS DEVELOPED TODAY AS EXPECTED...BUT WEAK CAP KEEPING THINGS AT BAY THUS FAR. MODELS LOOKS SIMILAR THE NEXT FEW DAYS SO NO REAL STRONG PREFERENCE. PER HPC DISCUSSIONS/CHAT ROOM...HEAVED LEANED AWAY FROM GFS SOLUTION OF UPPER LOW OVER PLAINS STATES WED/THU AND WENT WITH A SLIGHTLY MORE OPTIMISTIC ECMWF SOLUTION. SENSIBLE WEATHER...MODELS SHOWING VERY STRONG INSTABILITY THIS AFTERNOON OVER S IL AND SOUTHERN PORTIONS OF OUR CWA...WILL HAVE TO WATCH THIS AREA FOR SOME LATE AFTERNOON/EARLY EVENING CONVECTION..SOME OF WHICH COULD BE SEVERE. OVERALL THOUGH...EXPECT THE MAIN SHOW TONIGHT TO BE AFTER MIDNIGHT. LATEST MODEL RUNS HAVE ALSO SLOWED DOWN THE MCS LOOKING ACTIVITY ABOUT 3-6 HOURS ALSO. NOTED LATEST QPFERD GRAPHICS...WILL DEFINITELY MAKE MENTION OF HEAVY RAINS IN ZONES BUT WILL HOLD SHORT OF ISSUING A FFA. COULD ALSO BE SOME ISOLATED SEVERE TONIGHT (INITIALLY) ALSO. EXPECT SHRA/TSRA LIKELY IN THE MORNING TOMORROW. THEN LOOK FOR A CALM PERIOD MIDDAY-AFTERNOON AS THE ATMOSPHERE RECOVERS/RELOADS. SEVERE THREAT TOMORROW AFTERNOON AND EVENING LOOKS PRETTY SERIOUS AND AGREE WITH SPC MODERATE THREAT. OUR THINKING AT THIS TIME IS AFTER 21Z TOMORROW...POSSIBLY CLOSER TO 00Z AND LASTING UNTIL 06-07Z OR SO. MAY GO AHEAD AND MAKE MENTION OF SOME STORMS POSSIBLY SEVERE FOR TOMORROW AFTERNOON ALTHOUGH DONT NORMALLY MENTION IT THAT FAR IN ADVANCE. WE WILL ALSO FRESHEN UP THE HWO PRODUCT AGAIN THIS AFTERNOON. SUNDAY LOOKS MUCH CALMER...COOLER. CHC SHOWERS ACROSS THE NORTHERN HALF OR SO. HIGH TEMPS COME BACK DOWN INTO THE LOW-MID 60S. COOLER AND MUCH MORE STABLE WEATHER TO DOMINATE MOST OF NEXT WEEK. I KEPT MON-TUE PARTLY CLOUDY AND NO PCPN. DROPPED MENTION OF ALL POPS ON WED. HPC FEELING THAT THE GFS IS WAY OVERDOING THE CENTRAL-UPPER PLAINS LOW WED-THU AND ENSEMBLE MEANS DONT SUPPORT IT. LEANED MORE TOWARD THE ECMWF. KEPT LOW CHC POPS IN DATABASE FOR (FOR NOW) ON THU OVER S 2/3 OF CWA. KEPT FRIDAY DRY. ISC GRIDS ALREADY SENT. FURTHER COORDINATION WELCOME. .ILX...NONE. HALL
Hazardous weather outlook, May 9, 2:25 PM CDT, 3 hours 45 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-101100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 225 PM CDT FRI MAY 9 2003 ...A SIGNIFICANT OUTBREAK OF SEVERE WEATHER IS POSSIBLE ACROSS PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS CENTRAL AND SOUTHEAST ILLINOIS THIS AFTERNOON AND TONIGHT. MOIST AND UNSTABLE AIR IN PLACE ACROSS ILLINOIS WILL INTERACT WITH BOUNDARIES PRODUCED BY LAST NIGHTS THUNDERSTORMS TO DEVELOP SCATTERED THUNDERSTORMS ACROSS PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS THIS AFTERNOON INTO THIS EVENING. SOME OF THESE STORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS...MAINLY SOUTH OF INTERSTATE 72. LATER THIS EVENING AND OVERNIGHT A LARGE COMPLEX OF THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE REGION FROM THE SOUTHWEST. LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINFALL WILL BE ASSOCIATED WITH THE STRONGER STORMS AS THEY MOVE ACROSS ILLINOIS INTO THE MORNING HOURS ON SATURDAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A POTENTIAL FOR A SIGNIFICANT OUTBREAK OF SEVERE WEATHER ACROSS PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS SATURDAY AFTERNOON AND EVENING. A LOW PRESSURE SYSTEM IS EXPECTED TO MOVE FROM OKLAHOMA INTO SOUTHEAST IOWA BY MIDDLE AFTERNOON. A TRAILING COLD FRONT WILL BEGIN TO MOVE INTO ILLINOIS FROM THE WEST BY LATE AFTERNOON AND CROSS THE STATE DURING THE EVENING HOURS. THE COMBINATION OF THE NEARBY FRONT...MUGGY AIR ENTRENCHED ACROSS THE REGION...AN UPPER LEVEL DISTURBANCE APPROACHING FROM THE WEST...AND SIGNIFICANT CHANGES IN WIND DIRECTION WITH HEIGHT...WILL PRODUCE AN ENVIRONMENT CONDUCIVE FOR LONG-LIVED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES...LARGE HAIL...STRONG DAMAGING WINDS...AND VERY HEAVY RAINFALL. RESIDENTS OF CENTRAL AND SOUTHEAST ILLINOIS SHOULD REMAIN WEATHER ALERT ON SATURDAY AND BE PREPARED TO TAKE ACTION IF SEVERE WEATHER WATCHES AND WARNINGS ARE ISSUED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION IS LIKELY SATURDAY AFTERNOON AND EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX (ALL IN LOWER CASE) BARKER
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:50 PM CDT | Severe Thunderstorm Warning | ILX | Schuyler | 55 min |
| May 8, 9:15 PM CDT | Severe Thunderstorm Warning | ILX | Knox | 60 min |
| May 8, 9:17 PM CDT | Severe Thunderstorm Warning | ILX | Cass | 43 min |
| May 8, 9:32 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Mason | 58 min |
| May 8, 10:09 PM CDT | Severe Thunderstorm Warning | ILX | Tazewell | 66 min |
| May 8, 10:16 PM CDT | Severe Thunderstorm Warning | ILX | Knox | 59 min |
| May 8, 10:17 PM CDT | Severe Thunderstorm Warning | ILX | Knox | 58 min |
| May 8, 10:18 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Morgan, Scott | 57 min |
| May 8, 10:30 PM CDT | Severe Thunderstorm Warning | ILX | Mason | 45 min |
| May 8, 10:30 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Peoria, Stark | 60 min |
| May 8, 10:51 PM CDT | Severe Thunderstorm Warning | ILX | Menard, Sangamon | 54 min |
| May 8, 10:53 PM CDT | Severe Thunderstorm Warning | ILX | Marshall, Woodford | 52 min |
| May 8, 11:09 PM CDT | Severe Thunderstorm Warning | ILX | Logan | 51 min |
| May 8, 11:19 PM CDT | Severe Thunderstorm Warning | ILX | McLean | 71 min |
| May 8, 11:36 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt | 39 min |
| May 8, 11:42 PM CDT | Severe Thunderstorm Warning | ILX | Macon | 48 min |
| May 9, 12:00 AM CDT | Severe Thunderstorm Warning | ILX | Piatt | 30 min |
| May 9, 12:08 AM CDT | Severe Thunderstorm Warning | ILX | Champaign | 52 min |
| May 9, 12:33 AM CDT | Severe Thunderstorm Warning | ILX | Vermilion | 42 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.